MAUDE Adverse Event Report: STRYKER GMBH 3.0MM ASNIS MICRO, CANNULATED DRILL 2.1MM, AO COUPLING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH 3.0MM ASNIS MICRO, CANNULATED DRILL 2.1MM, AO COUPLING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 45-30005S
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
A cannulated drill bit cod.45-0005s broke during the osteosynthesis of tibial malleolus fracture.During the perforation of the malleolus, using the dedicated guidewire, a fragment of the helioid portion of the drill was detached from it and remained in situ.Once the bur has been removed from the malleolus, the damaged helical portion was slightly bent.It was not possible to remove the fragment, but this did not prevent the osteosynthesis of the malleolus with an asnis micro screw d.3.0, as planned.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that 3.0mm asnis micro, cannulated drill 2.1mm, ao coupling was alleged of 'breakage during surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by too much mechanical during the drilling process (possibly too much angulation during drilling).Unfortunately no further details could be obtained despite multiple attempts.The device inspection revealed the following: the tip of the returned drill bit is indeed badly bent / stripped and almost completely broken off.These damages clearly indicate that far too much mechanical force (possibly drilling on an angle) had been applied during drilling and caused the damages of the tip (caught up on the guide wire).The ao coupling part is still intact though.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
3.0MM ASNIS MICRO, CANNULATED DRILL 2.1MM, AO COUPLING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7481295
Report Number0008031020-2018-00348
Device Sequence Number11250221
Product Code LXH
UDI-Device Identifier04546540534217
UDI-Public(01)04546540534217
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number45-30005S
Device Catalogue Number45-30005S
Device Lot Number6000067492
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/01/2018
Initial Date Received by Manufacturer 04/24/2018
Supplement Date Received by Manufacturer07/19/2018
Initial Report FDA Received Date05/02/2018
Supplement Report FDA Received Date08/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;